I'm having some trouble with pain along the outside of my leg up by the hip. It the worst when I lie down on side. My sister is a nurse and says this is common in women my age (63 years old). She has it too and says not to worry about it. I'd really like to know what's causing it.
You may be suffering from a condition called lateral hip pain or greater trochanter pain syndrome. This is a fairly common problem. And, as you and your sister have discovered, it's especially common in postmenopausal women.
Besides lying on the already painful side, activities that make the pain worse include standing or sitting for more than a few minutes, walking up or down stairs, or walking for more than a few minutes. Sitting, resting, and pain relieving medications seem to make it feel better.
The cause of lateral hip pain could be an inflamed bursa (bursitis), tendinitis of the gluteal (buttock) muscles, or tendinosis (degeneration) of the same muscles.
Diagnosis of the problem can take some time. We have a few reliable clinical tests to use when sorting out hip pain. Sometimes MRIs offer useful information. But many times nothing unusual shows up on MRIs for patients with lateral hip pain. And there are just as many patients with pathologic changes on MRI who have no symptoms.
It may take a period of trial and error with treatment (medications, physical therapy, exercise) before symptoms improve. Don't assume this is just a problem of aging. Pain of any kind can reduce your quality of life. It's best to get a diagnosis and then decide on the best course of action.
Stephanie J. Woodley, BPhty, MSc, PhD, et al. Lateral Hip Pain: Findings From Magnetic Resonance Imaging and Clinical Examination. In Journal of Orthopaedic & Sports Physical Therapy. June 2008. Vol. 38. No. 6. Pp. 313-328.
*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.